Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 85, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 2, 2024, 4:21 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2024, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 2, 2024, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Florence County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:17 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 2, 3:17 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
317 PM EDT Fri Aug 2 2024
.SYNOPSIS...
Hot and humid weather will continue through Saturday as Bermuda High
Pressure maintains southwest winds. Rain chances will increase this
weekend as a front stalls across the interior portions of the
Carolinas. Potential Tropical Cyclone Four, currently moving through
the Bahamas, could bring heavy rain and wind to our area next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
A very active pattern with both a surface cold front and mid level
height falls impinging upon the area from the northwest, both
rather unusual for early August. This afternoon's active convection
will weaken with diurnal heating. Coastal areas will once again
become active as offshore convection drifts towards the coast. Then
not unlike today the focus will shift inland underneath the greatest
height falls. Training cells and localized flooding appear a good
possibility as does isolated wet microbursts. Saturday's uptick in
cloud cover should keep heat index values just below advisory
thresholds.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
An upper trough across the central Appalachians Saturday night
will move east to the Mid Atlantic coastline Sunday night. A
60-70 knot 250 mb jet streak on the front edge of this trough
will align its right entrance region across the eastern
Carolinas Saturday night through Sunday night, enhancing
synoptic scale ascent. This will likely lead to widespread
coverage of showers and thunderstorms. Locally heavy rainfall
should occur, especially inland where it's possible some
flooding could develop where training cells intersect areas that
have already picked up recent heavy rainfall. One to three
inches of rain is expected and PoPs remain high with this
latest forecast update: 50-70 percent Saturday night, 80
percent Sunday, and 50-70 percent Sunday night.
Overnight lows of 72-77 and daytime highs of 85-88 are expected,
held into a rather diurnal tight range by clouds and precip.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
The big story in the extended forecast for next week is what
becomes of Potential Tropical Cyclone Four. Compared to
yesterday, models have come into somewhat better track
agreement but still show considerable spread in timing as the
cyclone moves northeastward from Florida. Latest guidance from
NHC has the system making its closest approach to our area
Tuesday into Wednesday.
The trough that pushes the front into the interior Carolinas
this weekend should lift out to the northeast Monday and
Tuesday. Upper level ridging will strengthen across Bermuda and
also across the central Plains states, leaving a relative
weakness between the two ridges near the East Coast. This is
likely the path our potential tropical cyclone will take out of
the subtropics, but given the light steering flow it wouldn't
take but a small nudge from either ridge to shift the storm's
track a couple hundred miles in either direction.
On the current NHC forecast, onshore flow should bring scattered
showers and thunderstorms onshore Monday, becoming more
widespread Monday night and Tuesday as the system exits the
FL coast and gains latitude. During the period of closest
approach there could be a large gradient in rainfall with heavy
rain along the coast and much lighter and spotty totals west of
I-95, but again with the caveat that the track isn't known with
any confidence yet.
The system should eventually move northeast of the area by
Thursday and Friday. A front could get pushed southeastward
behind the tropical cyclone Thursday, but should get pushed back
inland by the seabreeze and flow around Bermuda High Pressure by
Friday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Generally VFR outside of thunderstorm through the period, which in
the very near term will be most likely to affect LBT and FLO. After
a diurnal easing of thunderstorm coverage and intensity
overnight lowered flight categories may return to the coast in
the morning, then favoring inland locales from midday onward.
Extended Outlook... Afternoon/evening MVFR/IFR possible from
storms with the potential increasing through this weekend as a
cold front approaches and stalls over the area.
&&
.MARINE...
Through Saturday...Winds remain out of the southwest through the
period as Bermuda High remains offshore while a cold front
approaches from the northwest. The gradient will become increasingly
tight by the approach of the boundary but headlines likely not
materializing until later in the weekend.
Saturday night through Wednesday...A front stalled across the
inland Carolinas this weekend won't affect our winds, but the
upper level system that brought the front near us will help
increase the coverage of showers and thunderstorms across the
region. Bermuda High Pressure well offshore will maintain
southerly winds averaging 10-15 knots through Sunday night,
although there will be local increases in the vicinity of
thunderstorms.
Bigger problems are on the horizon beginning later on Monday as
a tropical cyclone expected to develop south and west of the
Florida peninsula this weekend may begin to approach the
Carolinas from the south. There is still considerable
uncertainty with the timing and track of this potential storm,
as well as questions about the amount of land interaction the
system will encounter. At this time adverse marine weather
conditions appear likely from Monday night through Wednesday due
to winds and seas from this system.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
105>110.
Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
Coastal Flood Advisory from 8 PM to 11 PM EDT this evening for
NCZ107.
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
032-033-039-054>056-058-059.
Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
MARINE...None.
&&
SYNOPSIS...TRA
NEAR TERM...MBB
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...MBB
MARINE...TRA/MBBHazardous weather outlook, Aug 2, 3:56 PM EDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 356 PM EDT Fri Aug 2 2024 NCZ110-032000- Coastal Brunswick- 356 PM EDT Fri Aug 2 2024 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat Advisory conditions possible Saturday. Moderate to high rip current risk possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-032000- Inland New Hanover- 356 PM EDT Fri Aug 2 2024 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor coastal flooding is expected along the lower Cape Fear River including downtown Wilmington during the next few evening high tide cycles. Heat Advisory conditions are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-032000- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 356 PM EDT Fri Aug 2 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat Advisory conditions are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-032000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 356 PM EDT Fri Aug 2 2024 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-032000- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 356 PM EDT Fri Aug 2 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 3:01 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
301 PM EDT Fri Aug 2 2024
SCZ055-056-021930-
Coastal Georgetown SC-Inland Georgetown SC-
301 PM EDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GEORGETOWN COUNTY
THROUGH 330 PM EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lambert, or 12 miles north of McClellanville, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Georgetown, North Santee, Sampit, and Lambert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3322 7946 3324 7946 3323 7947 3324 7947
3324 7948 3325 7948 3324 7949 3325 7955
3327 7955 3326 7956 3327 7956 3328 7961
3329 7963 3342 7942 3329 7926 3320 7942
TIME...MOT...LOC 1901Z 242DEG 16KT 3327 7950
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABWSpecial weather statement, Aug 2, 3:25 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
325 PM EDT Fri Aug 2 2024
NCZ087-096-099-022000-
Robeson NC-Columbus NC-Bladen NC-
325 PM EDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROBESON...
SOUTHWESTERN BLADEN AND NORTHWESTERN COLUMBUS COUNTIES THROUGH 400 PM
EDT...
At 324 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Evergreen, or 11 miles northwest of Whiteville,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Whiteville, Chadbourn, Bladenboro, Fair Bluff, Boardman, Smiths,
Bladen Community College, Abbottsburg, Butters, Barnesville,
Southeastern Community College, Evergreen, Clarkton, Dublin, Cerro
Gordo, Proctorville, Orrum, and Columbus Regional Healthcare System.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3430 7872 3429 7906 3453 7905 3472 7885
3463 7866 3439 7861
TIME...MOT...LOC 1924Z 242DEG 14KT 3445 7883
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABWSpecial weather statement, Aug 2, 3:28 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Wilmington NC
328 PM EDT Fri Aug 2 2024
SCZ032-022000-
Florence SC-
328 PM EDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT FLORENCE COUNTY THROUGH 400 PM
EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
Effingham, or 7 miles south of Florence, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Lake City, Pamplico, Quinby, Hyman, Mars Bluff, Effingham,
Francis Marion University, Friendfield, Claussen, New Hope,
Evergreen, Scranton, Coward, Carolinas Hospital System, Mcleod
Regional Medical Center, Carolinas Hospital System - Cedar Tower, and
Health South Rehabilitation Hospital.
This includes the following highways...
Interstate 20 near mile marker 141.
Interstate 95 in South Carolina between mile markers 153 and 166,
and between mile markers 169 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3416 7993 3425 7977 3425 7976 3426 7975
3429 7969 3429 7968 3431 7966 3430 7965
3393 7949 3387 7982 3389 7985 3388 7987
TIME...MOT...LOC 1928Z 242DEG 14KT 3407 7980
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABWLocal storm report, Aug 2, 3:34 PM EDT, 47 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Wilmington NC
334 PM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 1 S Barker Ten Mile 34.66N 78.99W
08/02/2024 Robeson NC Public
Large tree limbs blown down
0322 PM Hail 2 W Barker Ten Mile 34.68N 79.02W
08/02/2024 M0.88 inch Robeson NC Trained Spotter
0322 PM Tstm Wnd Dmg 2 W Barker Ten Mile 34.68N 79.02W
08/02/2024 Robeson NC Trained Spotter
Tree limbs down, trampoline thrown 300 yards
&&
EVENT NUMBER ILM2400215 ILM2400216 ILM2400217
ARMSTRONGLocal storm report, Aug 2, 3:42 PM EDT, 39 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Wilmington NC
342 PM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg Barker Ten Mile 34.68N 78.99W
08/02/2024 Robeson NC Public
Large tree limbs blown down. Corrected location
&&
Corrected location...remarks
Event Number ILM2400215
ARMSTRONGSpecial weather statement, Aug 2, 4:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
402 PM EDT Fri Aug 2 2024
SCZ032-039-022030-
Williamsburg SC-Florence SC-
402 PM EDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FLORENCE AND
NORTHWESTERN WILLIAMSBURG COUNTIES THROUGH 430 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hebron, or 8 miles northwest of Kingstree, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake City, Kingstree, Hebron, Cades, Scranton, Coward, Olanta,
Central Crossroads, and Lake City Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3381 7994 3382 7991 3388 7988 3389 7989
3388 7994 3389 7995 3395 7997 3396 7996
3399 7990 3395 7965 3366 7982 3372 7998
3373 7998 3377 8000
TIME...MOT...LOC 2002Z 197DEG 15KT 3378 7989
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABWThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:22 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 20 hr |
| Aug 2, 4:26 AM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 16 hr |
| Aug 2, 8:13 AM EDT | Special Weather Statement | ILM | Pender | 32 min |
| Aug 2, 8:37 AM EDT | Special Weather Statement | ILM | Pender | 23 min |
| Aug 2, 9:02 AM EDT | Special Weather Statement | ILM | Pender | 28 min |
| Aug 2, 12:29 PM EDT | Special Weather Statement | ILM | New Hanover | 31 min |
| Aug 2, 12:53 PM EDT | Special Weather Statement | ILM | New Hanover | 37 min |
| Aug 2, 1:08 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 21 min |
| Aug 2, 1:12 PM EDT | Special Weather Statement | ILM | Brunswick | 18 min |
| Aug 2, 1:28 PM EDT | Special Weather Statement | ILM | Brunswick | 47 min |
| Aug 2, 1:33 PM EDT | Special Weather Statement | ILM | Pender | 27 min |
| Aug 2, 1:41 PM EDT | Special Weather Statement | ILM | Pender | 34 min |
| Aug 2, 1:47 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 15 min |
| Aug 2, 2:02 PM EDT | Special Weather Statement | ILM | Pender | 28 min |
| Aug 2, 2:18 PM EDT | Special Weather Statement | ILM | Robeson | 27 min |
| Aug 2, 2:36 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 54 min |
| Aug 2, 2:45 PM EDT | Special Weather Statement | ILM | Robeson | 30 min |
| Aug 2, 2:57 PM EDT | Special Weather Statement | ILM | Robeson | 33 min |
| Aug 2, 3:05 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 25 min |
| Aug 2, 3:25 PM EDT | Special Weather Statement | ILM | Robeson | 35 min |
| Aug 2, 12:55 PM EDT | Special Weather Statement | ILM | Marlboro | 35 min |
| Aug 2, 1:02 PM EDT | Special Weather Statement | ILM | Williamsburg | 43 min |
| Aug 2, 1:27 PM EDT | Special Weather Statement | ILM | Marlboro | 33 min |
| Aug 2, 1:29 PM EDT | Special Weather Statement | ILM | Darlington | 31 min |
| Aug 2, 1:31 PM EDT | Special Weather Statement | ILM | Georgetown | 29 min |
| Aug 2, 1:51 PM EDT | Special Weather Statement | ILM | Darlington | 24 min |
| Aug 2, 1:53 PM EDT | Special Weather Statement | ILM | Georgetown | 37 min |
| Aug 2, 2:00 PM EDT | Special Weather Statement | ILM | Horry | 30 min |
| Aug 2, 2:14 PM EDT | Special Weather Statement | ILM | Dillon | 31 min |
| Aug 2, 2:33 PM EDT | Special Weather Statement | ILM | Georgetown | 27 min |
| Aug 2, 2:49 PM EDT | Special Weather Statement | ILM | Dillon | 11 min |
| Aug 2, 2:51 PM EDT | Special Weather Statement | ILM | Florence | 39 min |
| Aug 2, 3:01 PM EDT | Special Weather Statement | ILM | Georgetown | 29 min |
| Aug 2, 3:28 PM EDT | Special Weather Statement | ILM | Florence | 32 min |
| Aug 2, 4:02 PM EDT | Special Weather Statement | ILM | Williamsburg | 28 min |
| Aug 2, 4:45 PM EDT | Special Weather Statement | ILM | Florence | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.